Dr. Campbell: Can ibuprofen increase your risk for heart attack?


RALEIGH, N.C. (WNCN) — A new study published in the last week in the British Medical Journal (BMJ) suggests that taking non-steroidal anti-inflammatory drugs (NSAIDs) to relieve pain or reduce fever—like Ibuprofen and naproxen—may actually increase your risk for having a heart attack.

news-app-download-apple-350x50news-app-download-android-350x50

1. Tell us about this latest study

Researchers reviewed data from studies that used health care databases in Canada, Finland and the United Kingdom.

They analyzed data on 446,763 people, of whom 61,460 had a heart attack. The results showed that an increased risk of heart attack occurred as early as in the first week of taking an NSAID, and the risk was greater with higher doses of NSAIDs.

The greatest risk of heart attack was seen with NSAID use at a high daily dose in the first month. For ibuprofen, the high dose was defined as more than 1,200 mg a day (six tablets). Overall, taking NSAIDs showed a 20 to 50 percent increase in risk of a heart attack when using compared with not using these medications.

2. Why do you think drugs like ibuprofen may increase risk?

First of all we must remember that the study was observational and cannot prove that taking NSAIDs actually causes a heart attack. No one knows exactly why this relationship exists but there are some theories.

Taking NSAIDs may
• Increase blood pressure and lead to fluid retention
• Increase risk for blood clots

These types of things may precipitate a heart attack in those who are predisposed to it.

3. What should we do when it comes to using these medications?

The NSAIDs that were studied included ibuprofen, naproxen, Celebrex, and diclofenac. I would not let this study scare you away from using NSAIDs—but rather make you more mindful when using them.

Talk to your doctor about using these drugs and if you need them for chronic pain, you may want to discuss alternative treatments such as physical therapy or local steroid injections if indicated. The bottom line is that we should think about risk and benefit when taking these drugs and try to avoid high doses and long term use.

To get in touch with Dr. Campbell, you can head to his website, Facebook page or message him on Twitter.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s